Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS San Diego, CA

August 31, 2007Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 31, 2007, 1:10 PM PDT for Riverside County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2007, 1:10 PM PDT (20:10 UTC)
Expired
Aug 31, 2007, 2:15 PM PDT
In force
65 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-493 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 312010
SVRSGX
CAC065-312115-
/O.NEW.KSGX.SV.W.0008.070831T2010Z-070831T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PDT FRI AUG 31 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 215 PM PDT

* AT 101 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ANZA...OR ABOUT
  17 MILES SOUTHEAST OF HEMET. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANZA BY 215 PM PDT...

LAT...LON 3346 11653 3345 11681 3368 11682 3382 11669
TIME...MOT...LOC 2010Z 359DEG 2KT 3359 11675

$$

DVA
2 follow-up statements
000 
WWUS56 KSGX 312031
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
131 PM PDT FRI AUG 31 2007

CAC065-312115-
/O.CON.KSGX.SV.W.0008.000000T0000Z-070831T2115Z/
RIVERSIDE CA-
131 PM PDT FRI AUG 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR SOUTH CENTRAL RIVERSIDE COUNTY...

AT 123 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ANZA...
OR ABOUT 18 MILES SOUTHEAST OF HEMET. THIS STORM WAS NEARLY
STATIONARY.

THUNDERSTORMS WITH LOCAL STRONG GUSTY WINDS AND LARGE HAIL WILL 
CONTINUE THROUGH 215 PM. 

LAT...LON 3346 11653 3345 11681 3368 11682 3382 11669
TIME...MOT...LOC 2031Z 359DEG 2KT 3358 11675

$$

DVA
000 
WWUS56 KSGX 312108
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
207 PM PDT FRI AUG 31 2007

CAC065-312117-
/O.EXP.KSGX.SV.W.0008.000000T0000Z-070831T2115Z/
RIVERSIDE CA-
207 PM PDT FRI AUG 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RIVERSIDE COUNTY
EXPIRES AT 215 PM PDT...

THE SEVERE THUNDERSTORMS WARNING WILL BE ALLOWED TO EXPIRE AT 215 
PM. HOWEVER...STRONG THUNDERSTORMS WILL CONTINUE THROUGH THIS 
AFTERNOON AND EARLY EVENING. 

LAT...LON 3346 11653 3345 11681 3368 11682 3382 11669
TIME...MOT...LOC 2107Z 359DEG 2KT 3356 11675

$$

DVA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 7:08 AM PDT, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 31, 7:08 AM PDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
708 AM PDT FRI AUG 31 2007

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL BRING HOT WEATHER THROUGH THE LABOR
DAY WEEKEND. MOISTURE AND INSTABILITY WILL BRING A CHANCE OF SHOWERS
AND THUNDERSTORMS. HEAVY RAINFALL AND LOCAL FLOODING WILL BE
POSSIBLE FROM SOME OF THE STORMS. COOLER AND LESS HUMID WEATHER IS
EXPECTED BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

&&

SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY BEEN REPORTED THIS
MORNING WEST OF THE MOUNTAINS. THIS ACTIVITY FORMED ALONG THE
LEADING EDGE OF A MUCH LARGER COMPLEX THAT DEVELOPED OVERNIGHT TO
THE SE. THE 12Z MIRAMAR SOUNDING SHOWS A VERY MOIST AND UNSTABLE
ATMOSPHERE WITH WEAK WINDS ALOFT.

EXPECT ANOTHER UNCOMFORTABLY HOT DAY...ESPECIALLY JUST INLAND FROM
THE COAST. WEAK OFFSHORE GRADIENTS WILL LIKELY DELAY SEA BREEZE
ONSET AND ALLOW TEMPERATURES OVER THE COAST AND COASTAL VALLEYS TO
CLIMB A FEW MORE DEGREES THAN YESTERDAY. EXCESSIVE HEAT WARNING IS
IN EFFECT FOR THE VALLEYS...BUT ALL AREAS WILL BE QUITE WARM. LOCAL
THUNDERSTORM EFFECTS COULD CAUSE SURFACE TEMPERATURE JUMPS FOR A
TIME AS WELL TODAY.

A FLASH FLOOD WATCH WILL BE IN EFFECT FOR THE ENTIRE AREA TODAY
BASED ON THE WRINGING WET ATMOSPHERE...CONSIDERABLE INSTABILITY...
AND THE SLOW EAST DRIFT OF THE WINDS ALOFT. ANY THUNDERSTORMS THAT
DEVELOP OVER THE MTNS WILL LIKELY MOVE OVER THE VALLEYS AND MAY
AFFECT COASTAL AREAS AS WELL WHERE THE SEA BREEZE CONVERGENCE COULD
ENHANCE UPDRAFTS FOR A TIME.

MODELS INDICATE A GRADUAL DRYING THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK BUT A THREAT OF SCATTERED THUNDERSTORMS WILL CONTINUE AT
TIMES. CONTINUED HOT THROUGH AT LEAST MON...THEN COOLING AS THE
UPPER HIGH BREAKS DOWN AND STRONG ONSHORE FLOW DEVELOPS IN
ASSOCIATION WITH A THROUGH MOVING THROUGH THE PACIFIC NW.

&&

.AVIATION...
311400Z...MAIN ISSUE OF THE DAY WILL BE THE THUNDERSTORMS OVER THE
AREA. THUNDERSTORMS WERE ALREADY OCCURRING OVER THE SAN DIEGO COUNTY
AREA EARLY THIS MORNING BEFORE SUNRISE WITH ONE THUNDERSTORM
DRIFTING CLOSE ENOUGH TO KSAN TO WARRANT AN AIRPORT WEATHER WARNING
FOR LIGHTNING WITHIN 5 MILES OF THE AIRPORT. THIS AREA HAS
DIMINISHED IN ACTIVITY SINCE SUNRISE BUT MORE THUNDERSTORMS ARE
EXPECTED OVER THE AREA THROUGH THE AFTERNOON. MOST OF THE
THUNDERSTORMS SHOULD BE OVER THE MOUNTAINS WITH SOME DRIFTING WEST
OF THE MOUNTAINS AT TIMES. BASES SHOULD BE AT OR ABOVE FL080 WITH
TOPS TO FL400 AT TIMES. THUNDERSTORM ACTIVITY SHOULD END AROUND
SUNSET.

MAXIMUM TEMPERATURES TODAY SHOULD APPROACH 30 DEGREES AT KSAN AND
KSNA...40 TO 43 DEGREES AT KONT...AND 45 TO 48 DEGREES AT KPSP.

THE MARINE LAYER IS QUITE SHALLOW AND SHOULD NOT POSE A PROBLEM TO
ANY OF THE COASTAL AIRPORTS TODAY.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 7 PM PDT THIS
     EVENING FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND
     RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
     VALLEYS.

     FLASH FLOOD WATCH FOR ALL OF EXTREME SW CA TODAY.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 31, 1:05 PM PDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
105 PM PDT FRI AUG 31 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-010100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
105 PM PDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH IS IN EFFECT FOR THE MOUNTAINS...DESERTS...AND
VALLEYS THROUGH THIS EVENING. PLEASE SEE LAXFFASGX FOR DETAILS.

THE FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. WHERE THUNDERSTORMS
DO DEVELOP GUSTY WINDS ...DANGEROUS CLOUD TO GROUND LIGHTNING...AND
HAIL IS LIKELY ALSO.

EXCESSIVE HEAT WARNING FOR THE INLAND VALLEYS AND FOR FAR INLAND
PORTIONS OF ORANGE COUNTY FOR THIS AFTERNOON. SEE LAXNPWSGX FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE OVER ARIZONA WILL CONTINUE HOT DAYTIME WEATHER FOR
INLAND AREAS THROUGH LABOR DAY.

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
IN THE MOUNTAINS AND DESERTS. FOR SATURDAY FOR THE MOUNTAINS AND
DESERTS...THE FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR THE
INLAND VALLEYS FOR SATURDAY...THE FLASH FLOOD POTENTIAL IS LOW...THE
RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CLARK/JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:12 PM PDTExcessive Heat WatchSGXRiverside, San Bernardino, San Diego7 hr
Aug 31, 3:49 AM PDTExcessive Heat WarningSGXRiverside, San Bernardino, San Diego15 hr
Aug 31, 7:17 AM PDTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego13 hr
Aug 31, 12:59 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 31, 1:12 PM PDTFlash Flood WarningSGXRiverside2 hr
Aug 31, 1:19 PM PDTFlash Flood WarningSGXSan Diego116 min
Aug 31, 2:27 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 31, 2:30 PM PDTFlash Flood WarningSGXRiverside2 hr
Aug 31, 2:34 PM PDTFlash Flood WarningSGXSan Diego116 min
Aug 31, 2:52 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino53 min
Aug 31, 3:10 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino65 min
Aug 31, 3:45 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 31, 3:54 PM PDTFlash Flood WarningSGXRiverside2 hr
Aug 31, 4:17 PM PDTFlash Flood WarningSGXRiverside118 min

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.